Thunderstorm Wind, Custer
- When
- May 8, 6:01 PM MST
- Where
- Custer County, 1.18 mi NW of Miles City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.410, -105.850
A camper was damaged by a large tree branch that snapped.
An isolated thunderstorm produced some wind damage in Miles City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced some wind damage in Miles City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 8, 2:29 PM MST, 3 hours 32 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
329 PM MDT Tue May 8 2018
.SHORT TERM...valid for Wed and Thu...
Shortwave moving through eastern MT will produce scattered showers
and a few non-severe thunderstorms across our eastern cwa through
this evening. Small hail and 30-40 mph wind gusts are possible
with any stronger cells. It will stay dry across our west as
heights build. Ridging aloft will bring dry weather late tonight
through early Wednesday.
By Wednesday afternoon ridge axis shifts east and opens the door
to SW flow aloft and weak shortwave energy from Pac NW trof. There
is a chance of showers/tstms across our west by late afternoon,
but better chance of showers will be Wednesday night into early
Thursday as shortwave moves through the region. Best forcing and
what should be main area of rain showers will be across our north.
Pac NW trof evolves into a closed low Thursday and sags into the
northern great basin Thursday night. This will set up a period of
increasing ascent and a shift to upslope winds. Looks like a good
chance of rain showers across our western cwa Thursday night, and
this system will continue through Friday (see extended
discussion). Also, 700mb temps fall below zero by early Friday so
expect high elevations of the Crazy and Beartooth/Absaroka
Mountains to transition to snow.
Expect a cooling trend the next two days, with highs mainly in
the low-mid 70s tomorrow and 60s Thursday. Eastern areas will max
out only in the 50s on Thursday as cooler air backdoors in behind
departing early Thursday shortwave.
JKL
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Models are in better agreement in placing a stationary to slow-
moving upper low over Idaho into the Great Basin area Friday
shifting slowly southward by Sunday. This will bring a good area
of upper level divergence across our forecast area Friday
afternoon through Saturday. At the same time, a surface low will
develop over central Wyoming and move southeast into eastern
Colorado while a surface high drops south out of Canada. In
addition, a 700mb low will be positioned over the
Idaho/Wyoming/Utah border through the period resulting in an
upslope flow from the surface to 700mb. All the above will result
in the likelihood of a wet and chilly period beginning later in
the day Friday into Friday night but especially Saturday. Most
areas across the plains have the possibility of seeing rainfall
between 0.50"-1.0" with lesser amounts from northern Rosebud
County eastward with accumulating snow likely for the mountains.
Much cooler temperatures can be expected which will help to slow
the mountain snowmelt. However, additional rainfall may pose
hydrology issues on area rivers so this will need to be watched
carefully, especially for those living along and near
streams/creeks/rivers. The system is expected to slowly move out
of the area during the day Sunday resulting in a drying trend and
a slight modification to temperatures. Hooley
&&
.AVIATION...
A few showers and thunderstorms are possible this afternoon and
evening mainly around and east of K3HT-KBIL-KSHR. Local MVFR
conditions are possible in this area under heavier showers.
Otherwise, VFR conditions are expected. Mountains will be
occasionally obscured this evening. RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 051/074 051/067 047/060 041/060 042/068 046/074 050/076
12/W 54/T 79/R 96/R 32/W 11/U 11/U
LVM 045/074 045/067 042/056 040/055 036/063 039/070 045/071
05/T 84/T 78/R 96/R 34/W 13/T 12/T
HDN 047/077 050/068 047/063 043/064 042/069 045/075 048/078
11/B 44/T 68/R 96/R 32/W 11/U 11/U
MLS 051/073 051/061 043/063 043/064 044/069 047/076 051/078
30/B 75/W 35/R 43/R 11/B 10/U 11/U
4BQ 049/074 052/065 045/060 043/061 042/066 046/073 049/075
20/U 54/T 46/R 65/R 12/W 11/U 12/T
BHK 050/070 046/050 037/056 037/060 041/067 044/073 048/076
40/B 66/W 25/R 42/R 11/B 11/U 11/U
SHR 047/076 049/068 044/058 039/055 038/063 041/071 045/073
12/W 34/T 58/R 76/R 42/W 11/B 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 335 PM MDT Tue May 8 2018 MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-092145- Southern Wheatland-Musselshell-Northern Stillwater-Yellowstone- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Northeast Bighorn Mountains-Sheridan Foothills- 335 PM MDT Tue May 8 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana and north central Wyoming. * WHAT...Cooler and wetter weather. Widespread precipitation possible. * WHERE...Across the region. * WHEN...Thursday night into Saturday. * ADDITIONAL DETAILS...A slow-moving weather system may bring fairly widespread precipitation beginning Thursday night and lasting into Saturday. Heaviest precipitation will be along the foothills where 1 to 2 inches of rain are possible. Mountains may see heavy snowfall with this system. Though the cooler weather will reduce the rate of mountain snowmelt, rivers and streams could see rises due to the precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
Special Weather Statement
National Weather Service Billings MT
447 PM MDT TUE MAY 8 2018
MTZ035-082330-
Yellowstone MT-
447 PM MDT TUE MAY 8 2018
...SIGNIFICANT WEATHER ADVISORY...
At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northwest of Custer, or 30 miles southeast of Roundup, moving
southeast at 25 mph.
Hail up to half of an inch, winds to 45 mph, and very heavy rain are
possible with this storm.
Locations impacted include...
Custer.
This advisory does not include the city of Billings.
LAT...LON 4635 10761 4631 10761 4629 10757 4627 10757
4622 10751 4619 10751 4618 10748 4605 10753
4604 10772 4621 10810 4626 10808 4627 10803
4631 10803 4631 10801 4634 10801 4635 10797
4637 10796
TIME...MOT...LOC 2246Z 297DEG 20KT 4626 10796
DobbsSpecial Weather Statement
National Weather Service Billings MT
530 PM MDT TUE MAY 8 2018
MTZ030-035-057-090030-
Yellowstone MT-Treasure MT-Northern Big Horn MT-
530 PM MDT TUE MAY 8 2018
...SIGNIFICANT WEATHER ADVISORY...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Custer, or 21 miles north of Hardin, moving southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph are possible with this
storm along with very heavy rainfall.
Locations impacted include...
Custer.
This advisory does not include the city of Billings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4612 10705 4587 10700 4569 10707 4568 10722
4576 10753 4592 10767 4602 10775 4610 10770
4615 10755
TIME...MOT...LOC 2329Z 313DEG 28KT 4605 10762
DobbsSpecial Weather Statement
National Weather Service Billings MT
544 PM MDT TUE MAY 8 2018
MTZ032-090030-
Custer MT-
544 PM MDT TUE MAY 8 2018
...SIGNIFICANT WEATHER ADVISORY...
At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Terry, moving southeast at 30 mph.
Dime size hail, wind gusts up to 50 mph and very heavy rainfall are
possible with this storm.
Locations impacted include...
Mizpah, Locate and Knowlton.
LAT...LON 4661 10549 4660 10549 4660 10545 4657 10544
4657 10524 4654 10524 4654 10511 4645 10491
4635 10490 4614 10532 4660 10557 4664 10550
TIME...MOT...LOC 2343Z 321DEG 24KT 4659 10544
TWHSpecial Weather Statement National Weather Service Billings MT 629 PM MDT TUE MAY 8 2018 MTZ032-033-090130- Custer MT-Fallon MT- 629 PM MDT TUE MAY 8 2018 ...SIGNIFICANT WEATHER ADVISORY... At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 27 miles south of Terry, moving southeast at 20 mph. Nickel size hail, wind gusts up to 50 mph and very heavy rainfall are possible with this storm. Locations impacted include... Knowlton. LAT...LON 4639 10531 4648 10513 4629 10473 4604 10508 TIME...MOT...LOC 0028Z 321DEG 19KT 4640 10519 TWH
Special Weather Statement
National Weather Service Billings MT
633 PM MDT TUE MAY 8 2018
MTZ031-038-057-058-090130-
Southern Rosebud MT-Northern Rosebud MT-Northern Big Horn MT-
Southern Big Horn MT-
633 PM MDT TUE MAY 8 2018
...SIGNIFICANT WEATHER ADVISORY...
At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Busby, or 21 miles east of Hardin, moving
southeast at 35 mph.
Half inch hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Lame Deer, Busby and Northern Cheyenne Indian Reservation.
LAT...LON 4564 10726 4574 10729 4580 10725 4585 10717
4578 10691 4568 10659 4562 10640 4533 10654
4526 10685
TIME...MOT...LOC 0032Z 311DEG 32KT 4572 10716
DobbsThe Glasgow radar (KGGW), 208 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
A camper was damaged by a large tree branch that snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746606.